Hail, Hardin
- When
- May 10, 9:07 AM EST to 9:11 AM EST
- Where
- Hardin County, Kenton
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.650, -83.600
A small cluster of storms produced hail in central Ohio.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A small cluster of storms produced hail in central Ohio.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 10, 5:35 AM EST, 3 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 635 AM EDT TUE MAY 10 2011 .SYNOPSIS... A SURFACE PRESSURE TROUGH ORIENTED NORTHWEST TO SOUTHEAST OVER THE OHIO VALLEY WILL ACT AS A WARM FRONT AND BE A FOCUS FOR SHOWERS AND THUNDERSTORMS FOR THE NEXT FEW DAYS. THE MOISTURE AND LOW LEVEL FORCING WITH THIS FRONT WILL HAVE TO COMBAT AN ESTABLISHED RIDGE OF HIGH PRESSURE IN THE UPPER ATMOSPHERE. && .NEAR TERM /THROUGH TONIGHT/... DIFFICULT FORECAST IN STORE AS MODELS CONTINUE SPARKING SHOWERS OVER THE OHIO VALLEY BUT DO NOT HAVE A HANDLE ON EXACTLY WHERE THEY WILL ORIGINATE AND SUBSEQUENTLY MOVE TO. AT ISSUANCE TIME EARLY THIS MORNING IT APPEARS THAT CENTRAL MICHIGAN WILL BE THE SOURCE REGION AND THE STORMS WILL TRAVERSE SOUTHEAST THROUGH CLEVELANDS CWA. MODELS SUGGEST THAT THIS AREA WOULD BE BETTER PLACED ORIGINATING OVER LAKE MICHIGAN AND SPREADING THROUGH ILN CWA TODAY. WILL SIGNIFICANTLY CUT THE CHANCE OF RAIN TODAY BUT STILL NEED TO KEEP AT LEAST A CHANCE OVER THE REGION BECAUSE OF UNCERTAINTY. SURFACE FRONTAL POSITION IS NOT IN TOO MUCH QUESTION BUT IT IS THE H5 VORT THAT APPEARS TO BE SPARKING CONVECTION...WITHIN AN ESTABLISHED H5 RIDGE. THIS PLACEMENT REMAINS IN HIGH QUESTION TODAY. TEMPERATURES ARE CONSISTENTLY BEING PROGGED TO PUSH THE 80 DEGREE ENVELOPE FOR MOST AREAS WITHIN CWA TODAY. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... THIS PATTERN PREVIOUSLY MENTIONED IN SYNOPSIS AND SHORT TERM SECTION PERSISTS THROUGH THE REMAINDER OF THE WEEK. DO NOT SEE LOW LEVEL WINDS INCREASING TO PROVIDE A FOCUS OF LIFT AT THE APEX. H5 RIDGE REMAINS ENTRENCHED AND ELONGATED H5 VORTS WILL REMAIN OVER THE REGION. DIURNAL HEATING DURING THE DAY WILL HELP INCREASE THE THREAT FOR CONVECTION IN AND AROUND THE SURFACE FRONT...REGARDLESS OF THE LACKING MID LEVEL LIFT UNDER THE MEAN RIDGE. TEMPERATURES WILL GENERALLY SEE A SLOW BUT CONTINUED INCREASE AS THE WEEK PROGRESSES. HIGHS WILL BE CUT SIGNIFICANTLY BY ANY STORMS THAT DO DEVELOP. TRYING TO TIME AND PLACE CONVECTION IN THIS PATTERN IS DIFFICULT TO SAY THE LEAST. WILL TRY TO MAKE MINIMAL CHANGES TO THE FORECAST AS IT ALREADY APPEARS TO HAVE THE SAME SITUATION WELL IN HAND. BEST IMPROVEMENT TO THE FORECAST WILL OCCUR IN THE VERY SHORT TERM WHEN SHOWERS CAN BE PINPOINTED AND ADJUSTMENTS BASED ON THEIR PLACEMENT MADE TO OTHER PARAMETERS SUCH AS TEMPERATURE AND EVEN CLOUD COVER. && .LONG TERM /FRIDAY THROUGH MONDAY/... HIGHLY AMPLIFIED UPPER LEVEL FLOW PATTERN WITH A SHARP RIDGE TO BUILD INTO THE OHIO VALLEY/GREAT LAKES BY MID WEEK. THE UPPER LEVEL RIDGE TO OFFER A WARMING TREND WITH MORE SUMMER LIKE TEMPERATURES. DUE TO LACK OF UPPER SUPPORT ECMWF SOLN IS CONTINUING TO PLAY DOWN PRECIPITATION CHANCES ON WED. GFS SOLN IS FURTHER EAST WITH RIDGE PSN AND THEREFORE ALLOWS GOOD INSTBY TO DEVELOP INTO ILN/S SW. BASED ON SLOWER SOLN...WL LEAN TOWARD ECMWF SOLN AND WITH ANTICIPATED LACK OF UPPER SUPPORT WILL ONLY MENTION SLIGHT CHC POPS DURG AFTN/EVENING. ECMWF SOLN HOLDS ON TO THE UPPER RIDGE LONGER THAN THE GFS AND THIS APPEARS REASONABLE IN THIS BLOCKY PATTERN. FOLLOWING THIS SLOWER SOLN...WL LIMIT POPS TO CHANCE CATEGORY DURG THURSDAY AFTN/EVE... WITH THE HIGHEST POPS IN THE WNW CLOSER TO THE WARM FRONT. WL CONTINUE CHANCE CATEGORY POPS FOR FRIDAY/FRIDAY NIGHT AS FLOW BACKS AHD OF UPPER LOW MOVING INTO MID MS VLY. GFS IS TOO PROGRESSIVE WITH THE UPPER LOW THRU THE WEEKEND. ECMWF KEEPS ILN/S FA ON THE FAVORABLE EAST SIDE OF THE UPR LOW WITH SFC WAVE MIGRATING THRU THE OH VALLEY. WL BUMP POPS UP TO HIGH CHANCE SAT/SAT NIGHT. WITH UPPER LOW SETTLING INTO OHIO VALLEY BY NEXT MONDAY WL CONTINUE CHANCE POPS FOR SHOWERS. STARTED OUT HIGHS A LTL COOLER THAN MEX ON WED...AND THEN GENERALLY PREFER A SOLN WARMER THAN GUIDANCE THURSDAY AND FRIDAY. WITH SLOWER UPPER LOW STAYED CLOSE ON SAT AND THEN BLO MEX NUMBERS SUNDAY AND MONDAY. && .AVIATION /10Z TUESDAY THROUGH SATURDAY/... SCATTERED CONVECTION IS BEGINNING TO DEVELOP ACROSS NRN OH IN RESPONSE TO H5 VORTS ROUNDING THE TOP OF H5 RIDGE. LATEST RUNS OF THE HRRR...CANADIAN REGIONAL AND RUC ALL SUGGEST THAT THE FOCUS FOR CONVECTION SHIFTS FROM NW/N CNTRL OH EARLY THIS MORNING TO NR CVG/LUK BY 18Z...AS THE VORTS ACROSS NRN OH MOVE E AND ANOTHER SET PUSH AROUND THE RIDGE AND INTO THE SRN TAFS THIS AFTN. DUE TO THE SCATTERED TO ISOLATED NATURE OF THE CONVECTION THIS MORNING...KEPT PCPN MENTION AS A VC. CONFIDENCE THAT A CELL WILL HIT ANY AIRPORT IS LOW AND THIS ONE THAT WENT OVER CMH DIDNT DROP VSBYS OR CIGS. CONVECTION SHOULD DECREASE AFT 00Z AS DIURNAL INSTABILITY DECREASES. SCT TSTM POSSIBLE AGAIN AFT 15Z ON WED FOR CVG EXTENDED TAF. OUTLOOK...THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH SATURDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...FRANKS NEAR TERM...FRANKS SHORT TERM...FRANKS LONG TERM...AR AVIATION...SITES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 922 AM EDT TUE MAY 10 2011 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-111330- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 922 AM EDT TUE MAY 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION TODAY. SOME THUNDERSTORMS MAY REACH SEVERE LIMITS WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY SEVERE WEATHER THREATS. IN ADDITION...LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE. SOME FLOODING ISSUES MAY ARISE WHERE WHERE THUNDERSTORMS TRAIN OVER THE SAME AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THIS EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
611 AM EDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 AM HAIL BALTIMORE 39.85N 82.61W
05/10/2011 E0.50 INCH FAIRFIELD OH TRAINED SPOTTER
&&SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
614 AM EDT TUE MAY 10 2011
OHZ065-074-101100-
FAIRFIELD OH-HOCKING OH-
614 AM EDT TUE MAY 10 2011
...A THUNDERSTORM WILL AFFECT EASTERN FAIRFIELD AND NORTHEASTERN
HOCKING COUNTIES THROUGH 700 AM EDT...
AT 612 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR WEST
RUSHVILLE...MOVING SOUTHEAST AT 30 MPH.
THIS STORM PRODUCED HALF TO THREE QUARTERS INCH HAIL IN BALTIMORE.
WIND GUSTS TO 30 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...BREMEN.
ALSO...NORTH BERNE...WEST RUSHVILLE...RUSHVILLE...OREVILLE AND MURRAY
CITY ARE NEAR THE PATH OF THIS THUNDERSTORM.
LAT...LON 3961 8236 3974 8263 3989 8251 3987 8246
3984 8247 3983 8239 3975 8240 3960 8233
3960 8226 3956 8225 3956 8216 3950 8216
3949 8216SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
957 AM EDT TUE MAY 10 2011
OHZ026-101500-
HARDIN OH-
957 AM EDT TUE MAY 10 2011
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HARDIN COUNTY THROUGH
1100 AM EDT...
AT 956 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 7 MILES NORTHWEST OF DOLA TO KENTON...MOVING EAST AT
20 MPH.
WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THESE STORMS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...KENTON...DUNKIRK AND
FOREST.
ALSO...MENTZER...DOLA...BLANCHARD...MOUNT VICTORY...PFEIFFER...
GRANT...HEPBURN AND PATTERSON ARE NEAR THE PATH OF THIS LINE OF
STRONG THUNDERSTORMS.
LAT...LON 4071 8349 4071 8344 4069 8343 4050 8342
4050 8352 4051 8358 4082 8385 4082 8350The Cincinnati radar (KILN), 138 km away, was scanning. The volume nearest the first event began at 14:05 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299261.